Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2002, 12:50 PM CDT for Greene County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 12:50 PM CDT (17:50 UTC)
- Expired
- Apr 18, 2002, 1:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 12:54 PM CDT | Hail 0.88 | Ash Grove, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 181750 SVRSGF MOC077-181830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1248 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GREENE COUNTY IN MISSOURI * UNTIL 130 PM CDT * AT 1246 PM CDT...A TRAINED SPOTTER AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED 4 MILES SOUTH OF ASH GROVE...OR 16 MILES NORTHEAST OF MOUNT VERNON...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASH GROVE BY 1255 PM CDT. WILLARD...WALNUT GROVE BY 110 PM CDT. AT 1249 PM...A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL ABOUT 4 MILES SOUTH OF ASH GROVE. THE TOWNS OF BOIS DARC...CAVE SPRINGS...GLIDEWELL...SACVILLE AND EBENEZER ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3717 9361 3719 9339 3741 9317 3744 9363 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:50 AM CDT, 2 hours earlier.
Area forecast discussion, Apr 18, 10:50 AM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1050 AM CDT THU APR 18 2002 INTERESTING SHORT TERM FORECAST...WITH WIDELY SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING IN SOUTHWEST MISSOURI/NORTHWEST ARKANSAS/NORTHEAST OKLAHOMA IN SEEMINGLY CAPPED ATMOSPHERE. UPPER AIR ANALYSIS SHOWED 110 KNOT JET AT 250 MB OVER OKLAHOMA AND TEXAS ...WHICH WOULD PUT THE STORMS ON THE NOSE OF THIS JET. ACTIVITY MAY BE FORMING IN THE LEADING EDGE OF HIGHER 850 MB DEWPOINTS...AS OUN HAD 16 C WHILE SPRINGFIELD HAD 4 C AT 12Z. WILL ADD A 20 PERCENT CHANCE OF SHOWERS/THUNDERSTORMS OVER SOUTHERN SECTIONS TO ACCOUNT FOR THIS. EXTENSIVE AREA OF MIDDLE AND HIGH CLOUDS OVER WESTERN SECTIONS OF THE FORECAST AREA...WHICH WILL LIMIT HEATING AND THE MIXING HEIGHT...MAKING A WIND ADVISORY UNLIKELY TODAY. WILL HAVE TO BEEF UP CLOUD WORDING AREA WIDE...AND MAKE MAJOR CHANGES TO TEMPERATURES FOR THIS AFTERNOON (FORECAST FOR WESTERN SECTIONS LOOKS TOO WARM...WHILE SOUTH CENTRAL MISSOURI FORECAST HIGHS ARE TOO COOL.) WE WILL HAVE AN 18Z UPPER AIR RELEASE TO ALLOW US TO BETTER ASSESS THE STRENGTH OF THE CAPPING INVERSION. .SGF... MO...NONE. KS...NONE. SUTTON
In the hours before
Special weather statement, Apr 18, 11:35 AM CDT, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 AM CDT THU APR 18 2002 SCATTERED SHOWERS AND THUNDERSTORMS...THAT DEVELOPED THIS MORNING FROM CENTRAL TO SOUTHWEST MISSOURI...WILL CONTINUE TO SPREAD EAST THIS AFTERNOON...HOWEVER SEVERE THUNDERSTORM DEVELOPMENT IS NOT LIKELY. ISOLATED STORMS MAY PRODUCE HAIL AROUND ONE HALF INCH IN DIAMETER...GUSTY WINDS AND BRIEF HEAVY RAINFALL. * EXTENDED OUTLOOK... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL GRADUALLY SHIFT SOUTH AS WAVES OF SHOWERS AND THUNDERSTORMS MOVE THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS. SUTTON THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 12:51 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 39 min |
| Apr 18, 1:11 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 64 min |
| Apr 18, 2:18 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.